Alert archive / Idaho / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 11, 2008, 5:40 PM PDT for Bonner County, Idaho; Pend Oreille County, Washington. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2008, 5:40 PM PDT (00:40 UTC)
- Expired
- Jun 11, 2008, 6:30 PM PDT
- In force
- 50 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Bonner County, ID, Pend Oreille County, WA
The radar
The Spokane radar (KOTX), 72 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:09 PM PDT | HAIL 0.88 | 7 Nnw Oldtown, WA | REPORT FROM THE SKOOKUM CHINOOK CAMPGROUNDS AT MARSHALL LAKE REPORTED MARBLE TO NICKLE SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 120040 SVROTX IDC017-WAC051-120130- /O.NEW.KOTX.SV.W.0002.080612T0040Z-080612T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 540 PM PDT WED JUN 11 2008 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON... WEST CENTRAL BONNER COUNTY IN THE PANHANDLE OF IDAHO... * UNTIL 630 PM PDT * AT 531 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 14 MILES NORTH OF NEWPORT...OR 15 MILES NORTHWEST OF PRIEST RIVER...AND MOVING SOUTH AT 19 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWPORT BY 615 PM PDT... DIAMOND LAKE BY 630 PM PDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4805 11699 4807 11736 4846 11714 4841 11688 TIME...MOT...LOC 0040Z 017DEG 16KT 4834 11705 $$ FX
4 follow-up statements
000
WWUS56 KOTX 120100
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
559 PM PDT WED JUN 11 2008
IDC017-WAC051-120130-
/O.CON.KOTX.SV.W.0002.000000T0000Z-080612T0130Z/
BONNER ID-PEND OREILLE WA-
559 PM PDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR SOUTHEASTERN PEND OREILLE AND WEST CENTRAL BONNER COUNTIES...
AT 551 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR BEAD LAKE CAMPGROUND...OR 11 MILES
NORTHWEST OF PRIEST RIVER...MOVING SOUTH AT 18 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NEWPORT AND OLDTOWN BY 615 PM PDT...
DIAMOND LAKE BY 630 PM PDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4834 11693 4805 11699 4807 11736 4811 11733
4812 11733 4837 11718
TIME...MOT...LOC 0059Z 017DEG 16KT 4826 11709
$$
FX000
WWUS56 KOTX 120116
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
613 PM PDT WED JUN 11 2008
IDC017-WAC051-120130-
/O.CON.KOTX.SV.W.0002.000000T0000Z-080612T0130Z/
BONNER ID-PEND OREILLE WA-
613 PM PDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR SOUTHEASTERN PEND OREILLE AND WEST CENTRAL BONNER COUNTIES...
AT 601 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
NICKEL SIZE HAIL NEAR MARSHALL LAKE. THIS STORM WAS LOCATED JUST
SOUTH OF THE BEAD LAKE CAMPGROUND...OR 10 MILES NORTHWEST OF PRIEST
RIVER...MOVING SOUTH AT 18 MPH. IT WAS ALSO JUST TO THE NORTHWEST OF
NEWPORT.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DIAMOND LAKE BY 630 PM PDT...
HAIL UP TO THE DIAMETER OF NICKLES HAVE BEEN REPORTED WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
LAT...LON 4834 11693 4805 11699 4807 11736 4811 11733
4812 11733 4837 11718
TIME...MOT...LOC 0113Z 017DEG 16KT 4820 11712
$$
FX000
WWUS56 KOTX 120124
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
622 PM PDT WED JUN 11 2008
IDC017-120132-
/O.CAN.KOTX.SV.W.0002.000000T0000Z-080612T0130Z/
BONNER ID-
622 PM PDT WED JUN 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BONNER COUNTY IS
CANCELLED...
LAT...LON 4822 11706 4805 11705 4807 11735 4808 11735
4811 11733 4825 11716
TIME...MOT...LOC 0122Z 017DEG 16KT 4816 11714
$$
WAC051-120130-
/O.CON.KOTX.SV.W.0002.000000T0000Z-080612T0130Z/
PEND OREILLE WA-
622 PM PDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR SOUTHEASTERN PEND OREILLE COUNTY...
AT 609 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHEAST
OF DIAMOND LAKE...OR 10 MILES WEST OF PRIEST RIVER...MOVING SOUTH AT
18 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DIAMOND LAKE BY 630 PM PDT...
HAIL UP TO NICKELS DIAMETER HAS BEEN REPORTED NEAR MARSHALL LAKE
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 4822 11706 4805 11705 4807 11735 4808 11735
4811 11733 4825 11716
TIME...MOT...LOC 0122Z 017DEG 16KT 4816 11714
$$
FX000
WWUS56 KOTX 120132
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
632 PM PDT WED JUN 11 2008
WAC051-120142-
/O.EXP.KOTX.SV.W.0002.000000T0000Z-080612T0130Z/
PEND OREILLE WA-
632 PM PDT WED JUN 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PEND OREILLE
COUNTY HAS EXPIRED...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS. THIS STORM STILL
COULD PRODUCE PEA-SIZED OR SMALLER HAIL AS IT MOVES TOWARD DIAMOND
LAKE.
LAT...LON 4822 11706 4805 11705 4807 11735 4808 11735
4811 11733 4825 11716
TIME...MOT...LOC 0124Z 017DEG 16KT 4815 11714
$$
FXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:43 PM PDT, 57 minutes earlier.
Area forecast discussion, Jun 11, 4:43 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 443 PM PDT WED JUN 11 2008 .SYNOPSIS... RAIN SHOWERS WILL LINGER OVER PORTIONS OF EASTERN WASHINGTON AND NORTHERN IDAHO THIS AFTERNOON AND THIS EVENING AS A COLD UPPER LEVEL LOW PULLS OUT OF THE REGION. WARMER...MORE SEASONAL CONDITIONS WILL DEVELOP TOMORROW AND CONTINUE THROUGH THE WEEKEND. && .DISCUSSION... .THIS EVENING...THE SLOW MOVING UPPER LOW OVER CENTRAL MONTANA WILL BRING ONE MORE ROUND OF MODERATE PRECIPITATION TO THE IDAHO PANHANDLE THIS EVENING. WATER VAPOR IMAGERY AS OF 21Z...SHOWS A DARKENING ON THE WATER VAPOR IMAGERY OVER SOUTHERN ALBERTA THAT IS MOVING TO THE EAST. THIS IS AN AXIS OF VORTICITY PIVOTING COUNTERCLOCKWISE ATOP OF THE UPPER LOW...AND SHOULD ENHANCE THE SHOWERS OVER THE IDAHO PANHANDLE THIS EVENING. THE EFFECTS OF THIS VORTICITY AXIS WILL BE FELT LESS OVER EASTERN WASHINGTON...SINCE THE PARENT UPPER LOW OVER CENTRAL MONTANA IS DRIFTING SOUTHEAST...PULLING THE BULK OF THE UPPER DYNAMICS AWAY FROM THE REGION. ASIDE FROM SOME EARLY EVENING INSTABILITY SHOWERS...AND PERHAPS AN ISOLATED THUNDERSTORM...THE REST OF THE NIGHT SHOULD BE DRY OVER EASTERN WASHINGTON. THE BEST CHANCE FOR MEASURABLE PRECIPITATION LATE THIS AFTERNOON INTO EARLY THIS EVENING WILL BE EAST OF A LINE FROM REPUBLIC TO DAVENPORT TO POMEROY. AS FOR THE POTENTIAL FOR LATE AFTERNOON/EARLY EVENING THUNDERSTORMS...EXPECT ONLY ISOLATED THUNDER EMBEDDED IN THE SHOWERS. LOOK FOR THE BEST POTENTIAL ALONG THE CANADIAN BORDER...NORTH OF COLVILLE AS OF 21Z...THE VALLEYS NORTH OF SPOKANE WERE THE MOST UNSTABLE...WITH SURFACE TEMPERATURES IN THE LOWER 60S AND DEWPOINTS IN THE LOW 40S. IF THUNDER DEVELOPS...MID LEVEL STEERING FLOW WILL BRING STORMS ALMOST DUE SOUTH. THE SPOKANE AREA MAY BE TOO STABLE TO SUPPORT APPROACHING THUNDERSTORMS SINCE LIGHT RAIN HAS KEPT TEMPERATURES IN THE MID TO UPPER 50S THIS AFTERNOON. MOST OF THE UPPER BASIN IS LIKELY TOO DRY FOR THUNDER...WITH DEWPOINTS IN THE 30S. /GKOCH THURSDAY THROUGH FRIDAY NIGHT...THE COLD UPPER LEVEL LOW FINALLY RETREATS EAST OF THE REGION THURSDAY AND A SHORT WAVE RIDGE BUILDS OVER THE INLAND NORTHWEST. THE FORECAST AREA WILL TRANSITION TO DRIER NORTHWEST FLOW ALOFT. WHILE MUCH OF EASTERN WASHINGTON WILL DRY OUT...THE PANHANDLE OF IDAHO WILL BENEFIT FROM LINGERING LOW LEVEL MOISTURE AND FAVORABLE UPSLOPE FLOW SO A CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST ON THURSDAY. THERE IS SOME MODEST INSTABILITY ACROSS THE NORTHERN PANHANDLE FOR THE AFTERNOON AND EVENING HOURS BUT THUNDER POTENTIAL IS MARGINAL AT BEST SO NO MENTION OF THUNDER IN THE WEATHER GRIDS THIS PERIOD. ON FRIDAY SHORTWAVE ENERGY SCOOTS ACROSS OUR NORTHERN TIER BUT NOT MUCH MOISTURE ASSOCIATED WITH THIS FEATURE. PRECIP LIMITED TO JUST A SLIGHT CHANCE ACROSS THE CASCADES EARLY FRIDAY THEN FOR THE NORTHERN IDAHO MOUNTAINS FRIDAY AFTERNOON. ONCE THIS IMPULSE MOVES EAST...A SHORTWAVE RIDGE BUILDS AGAIN TO START THE WEEKEND. TEMPERATURES WILL CONTINUE ON AN UPWARD TREND WITH READINGS NEAR SEASONAL NORMALS ON THURSDAY AND SLIGHTLY WARMER ON FRIDAY. /KELCH SATURDAY THROUGH WEDNESDAY...MODELS IN PRETTY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. A WEAK RIDGE WILL BUILD OVER THE INLAND NORTHWEST SATURDAY THROUGH MONDAY. MAX TEMPERATURES WILL BE SLIGHTLY ABOVE AVERAGE...WITH MIN TEMPS RIGHT AT AVERAGE FOR THIS TIME OF THE YEAR. MODELS SHOWING QUITE A BIT OF DRYING IN THE ATMOSPHERE AND HAVE THEREFORE LOWERED SKY COVER. THERE WAS SOME SLIGHT CHANCE OF PRECIP IN THE MOUNTAINS...BUT GIVEN LACK OF MOISTURE TOOK OUT SHOWERS FOR MONDAY. MODELS AGREE ON AN UPPER LEVEL CLOSED LOW APPROACHING THE PAC NW TUES/WED. MODELS DISAGREE ON TIMING OF LOW MOVING THROUGH. DID NOT MAKE ANY CHANGES TO THE TUE/WED TIME PERIOD. KEPT SLIGHT CHANCE OF SHOWERS TUE WITH A CHANCE ON WED. TEMPERATURES LOWER BACK DOWN TO 5-10 DEGREES BELOW AVERAGE BY WEDNESDAY WITH THE TROUGH OVERHEAD. /NISBET && .AVIATION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 3Z ACROSS EXTREME EASTERN WA AND NORTH ID. WINDS WILL CONTINUE THROUGH THE EVENING HOURS AND REMAIN SLIGHTLY ELEVATED OVERNIGHT. WINDS WILL INCREASE AGAIN TOMORROW...THOUGH NOT AS STRONG AS TODAY. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 44 71 51 75 49 75 / 30 10 10 0 0 0 COEUR DALENE 44 68 49 73 46 74 / 40 20 10 0 0 0 PULLMAN 43 66 49 73 46 73 / 30 10 10 0 0 0 LEWISTON 50 74 54 80 54 80 / 30 10 0 0 0 0 COLVILLE 45 75 46 75 45 78 / 30 10 10 10 10 0 SANDPOINT 44 67 46 70 46 72 / 60 20 10 10 10 0 KELLOGG 44 60 47 67 46 71 / 70 40 20 10 10 10 MOSES LAKE 49 80 53 83 51 83 / 10 0 0 0 0 0 WENATCHEE 53 79 58 80 56 81 / 0 0 0 0 0 0 OMAK 49 78 51 80 50 80 / 10 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, Jun 11, 11:18 AM PDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1118 AM PDT WED JUN 11 2008 IDZ001>004-026-027-WAZ031>038-041>044-121830- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 1118 AM PDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:15 PM PDT | Areal Flood Advisory | OTX | Kootenai | 3 hr |
| Jun 11, 8:40 PM PDT | Areal Flood Warning | OTX | Kootenai | 3 hr |
| Jun 11, 7:26 PM PDT | Severe Thunderstorm Warning | OTX | Spokane | 49 min |
| Jun 11, 8:15 PM PDT | Severe Thunderstorm Warning | OTX | Spokane, Whitman | 45 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2008Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.